July 17, 2013
The FDA Adds Warning for Intestinal Symptoms Related to Olmesartan Therapies

Washington, D.C.— Labels are being changed for the blood pressure medication olmesartan medoxomil, marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics, because they can cause sprue-like enteropathy in some patients, according to the FDA.

Sprue-like enteropathy—characterized by severe, chronic diarrhea with substantial weight loss and sometimes requiring hospitalization—can occur months or even years after starting olmesartan, the FDA said in announcing the new warnings.

Health care providers are urged to discontinue olmesartan and replace it with another antihypertensive in patients who develop those gastrointestinal symptoms, unless another cause, such as celiac disease, is found. The FDA said that discontinuation of olmesartan has resulted in clinical improvement of symptoms in all patients on the therapy who developed sprue-like enteropathy.

Olmesartan medoxomil is an angiotensin II receptor blocker (ARB) approved for the treatment of high blood pressure, alone or with other antihypertensive agents; sprue-like enteropathy has not been detected with the seven other marketed ARBs.

The FDA noted that, in 2012, about 10.6 million omesartan-containing prescriptions were dispensed from outpatient retail pharmacies to about 1.9 million patients.

Pharmacists should advise patients to contact their prescriber if they develop severe, chronic diarrhea with substantial weight loss while taking an olmesartan-containing product, even if it occurs months to years after initiating therapy.

Initially, the link was identified from reports received by FDA’s Adverse Event Reporting System (FAERS). The FDA identified 23 serious cases presenting as late-onset diarrhea with significant weight loss and, in some cases, with intestinal villous atrophy on biopsy. In addition, all patients improved clinically after discontinuation of olmesartan, and a positive rechallenge was seen in 10 of the cases.

Last summer, Mayo Clinic researchers published a case series of sprue-like enteropathy associated with olmesartan in 22 patients with clinical presentation similar to that of the FAERS cases. In 18 of those patients, follow-up intestinal biopsies histologically demonstrated recovery or improvement of the duodenum after discontinuation of olmesartan. An article this spring also said patients were found to have villous atrophy associated with olmesartan use.

Using active surveillance data, federal health officials reported that, at a 2-year minimum exposure, which correlates with the long latency observed in literature and case reports, olmesartan users had a higher rate of celiac disease diagnoses in claims and administrative data than users of other ARBs.

U.S. Pharmacist Social Connect